[Skip to Navigation]
Article
September 1975

Retropharyngeal Hematoma: A Complication of Therapy With Anticoagulants

Author Affiliations

From the Department of Surgery, Division of Head and Neck Surgery, UCLA School of Medicine, Los Angeles, Calif.

Arch Otolaryngol. 1975;101(9):565-568. doi:10.1001/archotol.1975.00780380043011
Abstract

• The retropharyngeal space is a rare site of spontaneous hemorrhage and the formation of a hematoma in this location is a rarer complication of therapy with anticoagulants. Nineteen cases of retropharyngeal hematoma have been reported in the literature, only two of which have been associated with anticoagulation therapy. In the case reported here, a retropharyngeal hematoma developed in a 61-year-old man who had been receiving anticoagulants. The complication was associated with a violent tussive episode. Airway obstruction necessitated a tracheostomy, and the persistent hematoma required external drainage.

(Arch Otolaryngol 101:565-568, 1975)

Add or change institution
×